Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 125, NWS Mobile, AL

May 19, 20164 counties in Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at May 19, 2016, 11:51 PM CDT for 4 counties in Mississippi. It was in force for 54 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2016, 11:51 PM CDT (04:51 UTC)
Expired
May 20, 2016, 12:45 AM CDT
In force
54 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties George County, MS, Greene County, MS, Perry County, MS, Stone County, MS

The radar

The Mobile radar (KMOB), 79 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 12:30 AM CDTTSTM WND DMG1 Sse Benndale, MSTREE DOWN ACROSS HWY 57S AT BASTON WADE RD
May 20, 12:44 AM CDTTSTM WND DMG2 Nnw Basin, MSTREES DOWN ON BOTH BASIN REFUGE RD AND BASIN CENTRAL RD.
May 20, 12:50 AM CDTTSTM WND DMG4 Sse Lucedale, MSTREES DOWN
May 20, 12:53 AM CDTTSTM WND DMG2 N Bexley, MSTREES DOWN NEAR HWY 57N AND THE GREENE COUNTY LINE
May 20, 12:55 AM CDTTSTM WND DMG4 E Lucedale, MSTREE ACROSS THE ROAD NEAR OLD MOBILE HWY AND FRED DAVIS RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 10:52 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 4.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2016-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2016-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2145 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

800 
WUUS54 KMOB 200451
SVRMOB
MSC039-041-111-131-200545-
/O.NEW.KMOB.SV.W.0125.160520T0451Z-160520T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1151 PM CDT THU MAY 19 2016

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GEORGE COUNTY IN SOUTHEASTERN MISSISSIPPI...
  GREENE COUNTY IN SOUTHEASTERN MISSISSIPPI...
  PERRY COUNTY IN SOUTHEASTERN MISSISSIPPI...
  STONE COUNTY IN SOUTHEASTERN MISSISSIPPI...

* UNTIL 1245 AM CDT

* AT 1149 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES EAST OF VARNADO TO 8 MILES EAST OF MCNEIL TO
  NEAR KILN...MOVING NORTHEAST AT 55 MPH.

  HAZARD...70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  WIGGINS...LUCEDALE...RICHTON...LEAKESVILLE...MCHENRY...PERKINSTON...
  BEAUMONT...NEW AUGUSTA AND MCLAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE ACROSS SOUTHEAST LOUISIANA AND SOUTHEAST MISSISSIPPI.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS! DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING IS
ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3091 8934 3091 8914 3143 8915 3143 8884
      3116 8843 3074 8841 3073 8888 3068 8889
      3068 8924 3065 8925 3065 8934
TIME...MOT...LOC 0449Z 238DEG 46KT 3089 8972 3069 8950 3045 8942 

HAIL...<.75IN
WIND...70MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 11:22 PM CDT, 29 minutes earlier.

Area forecast discussion, May 19, 11:22 PM CDT, 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1122 PM CDT THU MAY 19 2016

.DISCUSSION...See updated information for land and marine areas below.

&&

.UPDATE...Regional radars are detecting a line of strong to severe
thunderstorms across Southeast Mississippi moving east at 50 mph. A
Severe Thunderstorm Watch has been issued for much of inland
Southeast Mississippi, Southwest Alabama, and the Western Florida
Panhandle through 5 am. Damaging wind gusts of 60 to 80 mph will be
the main threat with this bowing line of thunderstorms, mainly across
the southern one-third of the forecast area, including the coastal
communities and areas beaches. Hail to one-half inch is also possible.
/22

&&

.MARINE...A line of severe thunderstorms will move quickly east at
around 45 knots across the gulf waters, area bays and waterways
through the overnight hours. Boaters can expect wind gusts of 50 to
70 knots with this bowing line of thunderstorms. Seek shelter. /22

&&

.PREV DISCUSSION... /issued 715 PM CDT THU MAY 19 2016/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
00Z issuance...VFR conditions will occur through 10z with only high
to mid level clouds increasing. MVFR ceiling conditions will follow
as low clouds eventually move in from the Gulf of Mexico ahead of a
line of showers and thunderstorms approaching from the west. The
latest timing from the high resolution models has the line of storms
moving quickly eastward along the north-central gulf coast region
late tonight into Friday morning. IFR ceilings and LIFR visibilities
will likely accompany the strongest storms as they move through,
along with strong wind gusts. Added a PROB30 group after the squall
line through mid Friday afternoon as additional shower and
thunderstorm development remains possible. /22

PREV DISCUSSION... /issued 341 PM CDT THU MAY 19 2016/

NEAR TERM /Now Through Friday/...An upper trof over the central and
southern Plains advances to near the Mississippi river valley by
Friday afternoon, with a series of shortwaves moving across the
forecast area beginning late tonight and continuing through the day.
A frontal boundary currently located over the northern Gulf will
have advanced northward into the southern portion of the forecast
area by the beginning of the period.  The frontal boundary continues
northward to near the northern periphery of the forecast area
overnight, except for possibly being slower to advance northward
across south central Alabama due to stubborn ridging over the
eastern coastal states.  A surface low meanwhile advances from
coastal Texas, and moves across Louisiana to east central
Mississippi/west central Alabama Friday afternoon.  As this
transpires, the frontal boundary is expected to linger along the
northern periphery of the forecast area, or just north of the area,
while the surface low brings a trailing cold front to near southeast
Mississippi.

The first of a series of shortwaves approaches from the west
overnight and moves across the forecast area Friday morning,
followed by an additional shortwave moving across much of the area
Friday afternoon.  Mixed layer capes are expected to increase to 500-
1000 J/kg as the frontal boundary moves northward through the area,
with values around 1500 J/kg possible over the southern half of the
area on Friday.  0-1 km Helicity values are expected to be generally
near 100 m2/s2 in the warm sector.  While this pattern appears to
indicate that nearly the entire forecast area will have a favorable
convective environment for at least strong storms and possibly
isolated severe storms, the latest guidance, including hi-res
guidance, is now focusing the strongest convection more so over the
northern Gulf as the first shortwave moves across the area.

Currently, convection associated with this first shortwave is
exiting the Texas coast, and is following the hi-res guidance
trajectory of a northern Gulf evolution.  This mesoscale convective
evolution, if it continues along a northern Gulf trajectory, would
impact the synoptic scale indications of a more favorable convective
environment for much of the area.  In addition, model soundings
continue to indicate some potential subsidence effects in the wake
of this first, stronger shortwave which would impact the potential
strength of a second round of convection developing with the second
shortwave and ahead of the approaching cold front.  As there are
still many uncertainties on how the mesoscale evolution will play
out along with interactions with the associated shortwave systems,
will stay with the current graphic depicting possible isolated
severe storm development for much of the area.  That said, agree
with the previous shift's thoughts that the best chance for isolated
severe storm development is near the coast, especially considering
the latest trends and guidance.  In addition, the best time for
severe storm development looks to be more during the early morning
to late morning hours, as it is unclear how well the convective
environment will be able to recover in the wake of the first,
stronger shortwave.

Pop wise, will have pops increasing to slight chance over the
eastern portion overnight with chance to near likely over the
western portion.  Categorical pops follow for much of Friday, then
tapering to good chance to likely during the late afternoon hours.
Lows tonight will range from the mid/upper 60s inland to the lower
70s at the coast.  Highs on Friday are challenging due to potential
for convection to hold down temps, and have gone with around 80 for
the entire area. /29

SHORT TERM /Friday night Through Sunday night/...For Friday night
through Saturday night, the upper system bringing the precip in the
first three periods of the forecast moves off, with post system
northerly air moving over the fa Saturday into Saturday night.
Guidance is not advertising significant cooler air moving over the
fa, though with the rain ending, the diurnal temp range opens. as for
the rain ending, guidance is consistent in the rain generally ending
Friday night, with some stragglers hanging in southeast of I65
Saturday morning. With any upper support well east of the fa by
Friday night, the chance of any strong to severe storms drops,
significantly. For temps, as mentioned before, the temp range opens
with the clearing skies. Lows Friday night generally in the upper
60s, low to mid 60s Saturday night. Highs for Saturday in the mid to
upper 80s with clearing skies allowing for more heating.

Sunday through Sunday night, a shortwave dives into an upper trough
left over the eastern Conus by the exiting system. This system pushes
a re-enforcing front across the fa Sunday into Sunday night, though
guidance is advertising the strong cold push being east of the fa.
With the cold push being stronger over eastern portions of the fa,
temps over these area drop more than southwest. For Sunday, high
temps drop over mainly northern portions of the fa, ranging from low
80s north to mid to upper 80s south. Sunday night sees the biggest
drop, with lows ranging from the upper 50s north to around 60s south.

/16

LONG TERM /Monday Through Thursday/...Monday through Tuesday night,
the shortwave bringing the cold push over the weekend joins more
energy over the Mid-Atlantic region, forming a closed low, as more
upper shortwave energy move over the western half of the Conus. The
western energy wins, pushing an upper ridge east over the Mississippi
River and a surface ridge eastward...off the Eastern seaboard. This
restores onshore flow to the fa, with moisture levels and temps
moderating upward, to around seasonal levels.

Wednesday through Thursday, pieces of energy eject from the western
complex as it moves east, and in concert with the increasing moisture
levels, rain chances increase, mainly over the northwestern third of
the fa with this area being closer to the energy. Am not ruling out a
Gulf breeze induced shower closer to the coast, either. Temps around
to a bit above seasonal expected.

/16

MARINE...A light to moderate onshore flow is established tonight and
continues through Friday while a cold front approaches from the
west.  Numerous to widespread showers and storms are expected mainly
on Friday, and winds and seas will be higher near storms.  The front
moves slowly into the area Friday night, stalls on Saturday, then
continues well into the Gulf Saturday night with a light to moderate
northerly flow in the wake of the front.  A southerly flow returns
to the area on Monday as high pressure builds into the area. /29

&&

.MOB Watches/Warnings/Advisories...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 19, 6:21 AM CDT, 17 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
621 AM CDT THU MAY 19 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-201130-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
621 AM CDT THU MAY 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION
TODAY. WHILE THE PROBABILITY OF SEVERE WEATHER IS LOW...A FEW OF THE
STRONGER STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING FREQUENT
LIGHTNING...STRONG WIND GUSTS...AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS THE REGION
FRIDAY. A FEW STORMS COULD BECOME SEVERE FRIDAY...WITH DAMAGING WINDS
THE PRIMARY THREAT. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...
WHICH COULD LEAD TO LOCALIZED FLOODING OF LOW LYING AND URBAN AREAS.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE BEACHES OF ALABAMA
AND THE NORTHWEST FLORIDA PANHANDLE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED FRIDAY.

GMZ630>635-650-655-670-675-201130-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
621 AM CDT THU MAY 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA AND THE COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE MARINE AREA
FRIDAY. GUSTY WINDS AND FREQUENT LIGHTNING WILL BE THE MAIN THREATS.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 12:31 AM CDTSevere Thunderstorm WarningMOBPerry74 min
May 20, 12:45 AM CDTSevere Thunderstorm WarningMOBGeorge, Greene, Perry60 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.